close

March 2017 VOL 8, NO 3

← Back to Issue


International Association for the Study of Lung Cancer

Nurses Play a Vital Role in Supportive Care for Patients Receiving Systemic Therapy

Progress has been made in lung cancer treatment, but as patients are living longer, addressing the toxicities of their systemic therapy is becoming increasingly paramount. In this field of patient management, oncology nurses play a vital role, according to Tanja Cufer, MD, PhD, a medical oncologist and Professor of Oncology at Medical Faculty, University of Ljubljana, Slovenia, and Senior Counselor at the University Clinic in Golnik, Slovenia.

The addition of systemic therapy to surgery improves cure rates in operable lung cancer patients, and in the population with widespread metastatic disease, great strides have been made in improving quality and length of life. “But if we don’t cope with the acute and late toxicities of systemic therapy, we compromise these efficacy end points,” she said at the International Association for the Study of Lung Cancer 17th World Conference on Lung Cancer.

Because of advances in treatment, lung cancer now often falls into the category of curable or treatable disease, so supportive care, aimed at the prevention, treatment, and amelioration of side effects, is becoming a vital component of comprehensive cancer care. Supportive care is a joint effort of the entire oncology team, but nurses are often the real advocates for it, said Dr Cufer.

The most frequent side effects of systemic therapy include emesis, nausea, myelotoxicity, mucositis, fatigue, diarrhea, and skin toxicity (rash), and patients often experience overlapping toxicities with the combination of targeted therapies and immunotherapies.

Implications of Various Toxicities

“Vomiting due to cancer treatment is really only in the movies, as nowadays we have very effective antiemetics,” she said. “However, nausea is more difficult to control.”

Stick to the guidelines and follow the specific recommendations for acute and delayed nausea, she advised. “We have high-, moderate- and low-emetogenic schemas that need to be adjusted not only to the level of emetogenicity, but also to the patient.” For instance, elderly patients are less likely to experience nausea and vomiting and females are more likely, so adjustments should be made accordingly.

According to Dr Cufer, the role of the nurse is vital in coping with nausea and vomiting, especially when it comes to educating patients on adherence to antiemetic regimens, implementation of guidelines, and treatment tailoring according to patient feedback, “as nurses often play messenger to physicians concerning patient symptoms,” she noted.

Febrile neutropenia is a less frequent, but life-threatening, event mainly observed in patients receiving chemotherapy. It is defined as a fever >38°C and a neutrophil count ≤0.5 g/dL. Nurses should educate patients on neutropenia-related symptoms requiring prompt medical attention, food safety, and other lifestyle measures and should know how to identify patients at higher risk of febrile neutropenia.

Stomatitis is another common side effect of chemotherapeutic and targeted agents, but it can be prevented or at least ameliorated in the majority of patients through the use of simple preventive oral care protocols, she said. Nurses should advise patients on proper oral care (ie, regular mouth care, alcohol-free mouthwash, local antiseptics), and assist them in carrying out these protocols. If stomatitis is not prevented, local/systemic antibiotics and antifungal agents should be used as treatment.

Dermatologic toxicities are frequently observed in patients receiving cytotoxic agents, and even more frequently in patients receiving tyrosine kinase inhibitors (TKIs). These skin toxicities, even when mild, can very severely impact quality of life for patients, but patient education and support can improve patient well-being and may prevent interruption or discontinuation of therapy. Nurses should educate patients on the risk of skin changes and paronychia and should navigate them through nail and skin care protocols and the use of topical agents. “These guidelines are strict,” she said. “Patients need to stick to them and be monitored.”

In the management of skin toxicities, hygiene is the most important facet, and constant moisturizing (10-20 times a day) plays a vital role as well. “It’s very important to prevent grade 3 and 4 toxicities and disruption of treatment, as discontinuation can result in a flare-up,” she cautioned. “If you see a grade 3 toxicity, interrupt treatment, but for as short a time as possible.”

Diarrhea is one of the most common adverse events seen with TKIs or cytotoxic therapy, occurring in up to 90% of patients, but grade 3 or higher diarrhea is rare, and treatment for diarrhea is relatively simple. According to Dr Cufer, when patients are taught proper dietetic measures, the rate and frequency of diarrhea can be reduced substantially. “Loperamide is very effective, and nurses need to know how to guide patients through lo­peramide use at home,” she said.

Fatigue is a very common multidimensional syndrome, but one of the most overlooked side effects of systemic therapy. “People think it just goes along with cancer, and they don’t complain about it,” she said. “But we should be asking and advising them about it.” So far no drug has demonstrated effectiveness at diminishing fatigue, but lifestyle measures like structured aerobic exercise, energy-conserving strategies, and nutritional support can decrease fatigue substantially.

The New Frontier

“The new frontier of treatment for lung cancer patients will involve targeted therapy and immunotherapy, and we hope chemotherapy will be a thing of the past,” she said. Immunotherapy toxicity is completely different from the chemotherapy toxicity, although the symptoms are similar (ie, fatigue, loss of appetite, nausea, diarrhea). When side effects of immunotherapy are observed, do not push the treatment, she warned. Even with a grade 2 toxicity, interrupt the immunotherapy until it diminishes to grade 1, and then embark on steroid treatment.

The key to optimal supportive care is continuous education of all team members, and physicians, nurses, and other providers should be vigilant about learning the side effects of treatment. As more patients are treated at home, continuous patient monitoring and collaboration between team members should be high priorities. “Patients want to see that we’re a team and are working together to support them,” she said. “This makes patients feel confident.”

According to Dr Cufer, oncology nurses should take on the role of supportive care team leaders and coordinate activities between providers and patients, thereby playing a key role in patient-centered care.

Related Articles
International Association for the Study of Lung Cancer - March 7, 2017

At the Heart of Survivorship Is “Person-Centered Care”

Surviving cancer begins at diagnosis, according to Natalie Doyle, DNP, Nurse Consultant for Living With and Beyond Cancer at the Royal Marsden NHS Foundation Trust in London, UK. And in [ Read More ]

Letters from Lillie - March 7, 2017

Presenting Evidence-Based Research and Translation for Best Use in Practice

Dear Navigators, I am exceedingly proud of the Journal of Oncology Navigation & Survivorship (JONS) for many reasons, but possibly most important, I am proud to feature peer-reviewed, original, evidence-based [ Read More ]